Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Northern Indiana

May 1, 2003Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 1, 2003, 8:03 PM EDT for Van Wert County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 8:03 PM EDT (00:03 UTC)
Expired
May 1, 2003, 8:45 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KIWX 020003
SVRIWX
OHC161-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN WERT COUNTY IN OHIO

* UNTIL 845 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF OHIO CITY...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ELGIN
  VENEDOCIA
  MIDDLE POINT

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4096 8477 4075 8477 4063 8465 4073 8440
          4097 8442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:22 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 1, 3:22 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST THU MAY 1 2003

CDFNT MOVG SLOWLY EAST ACRS SWRN MI NC INDIANA THIS AFTN. TSTMS
DVLPG ALONG PREFRONTAL TROUGH ABOUT 60MILES EAST OF FRONT. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTN/EVE WITH LOW WBZ, BUT
INSTABILITY LOOKS LACKING ATTM AS DWPTS HAVE FALLEN TO U50S AND LAPS
CAPE GENERALLY LESS THAN 1500 J/KG.  S/WV OVR NRN HI PLAINS WL MOVE
EAST TO MS VLY OVRNGT HELPING TO PUSH CDFNT TO THE EAST OF OUR CWA
OVNGT. SHWRS/TSTMS SHD BE WIDESPREAD THIS EVENING ALONG/AHD OF
FRONT...LINGERING INTO EARLY MORNING OVR SERN PORTION OF CWA. SOME
OVERRUNNING XPCD TO CONT BEHIND SLOW MOVG FRONT. WL MENTION SCT
SHWRS/TSTMS OVR NWRN PORTION OF CWA THIS EVE. CONSIDERABLE LOW LVL
MOISTURE EXPECTED TO LINGER OVER CWA FRI WITH COOL NE FLOW. LEANED
TOWARD COOLEST OF THE MOS TEMPS FOR HIGHS. CONT WITH CHC OF SHOWERS
AS UPR TROF MOVG THRU THE AREA WL PROVIDE SOME UVM. DRIER AIR XPCD
TO MOVE INTO THE AREA FROM THE NORTH FRI NGT AS SFC HI SETTLES INTO
UPR GRTLKS. THIS SHD RESULT IN DECRSG CLOUDINESS ACRS THE NORTH, BUT
LOW CLOUDS XPCD TO LINGER MOST OR ALL NGT IN THE SOUTH. FAIR WX XPCD
SAT-SAT NGT AS RIDGE MOVG ACRS THE GRTLKS PROVIDES DRY ELY FLOW. ETA
BRINGING IN SOME PRECIP LATE SUN AS A STRONG LOW PRES SYSTEM MOVES
INTO CENTRAL PLAINS. AVN SLOWER TO MOVE THIS PRECIP EAST AND WILL
HOLD OFF ON INTRODUCING TO FCST ATTM WITH MODELS IN DISAGREEMENT.
ONLY MINOR CHANGES MADE TO EFP...MAINLY TO COORDINATE WITH
SURROUNDING GRIDS.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

JT/SE
Hazardous weather outlook, May 1, 6:08 AM EDT, 13 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EST THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD
FRONT MARCHES ACROSS THE REGION. ALTHOUGH THERE IS THE POTENTIAL FOR
SEVERE STORMS THROUGHOUT NORTHERN INDIANA...NORTHWEST OHIO...AND
EXTREME SOUTHERN MICHIGAN...BETTER CHANCES FOR SEVERE WEATHER WILL
BE SOUTH OF A LINE FROM LOGANSPORT TO ALBION TO ADRIAN...AND THE
BEST CHANCES FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM
HARTFORD CITY TO OTTAWA.

LARGE HAIL WILL BE THE PRIMARY THREAT...WITH DAMAGING WINDS A
SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.